Another Irishman’s death from medication and another Coroner doing the job for Pfizer and the the IMB.

The Connacht Sentinel. Link.  

Coroner writes to Medical Board about man’s death

July 19, 2011 – 7:00am
 
Family question effect of anti-smoking drug

A Galway Coroner is to write to the Irish Medical Board to inform them of the death of a 44 years old city man, with type-one diabetes, while he was taking a drug to give up smoking, an Inquest into his death heard on Thursday.

Coroner for West Galway, Dr Ciaran MacLoughlin, said that MacDara Cassidy, of Cuirt Na Tra, Salthill, and Barna, likely died when his blood sugar dipped too low for him to take corrective action in time.
The Inquest heard that the father of one was first diagnosed in 2004, and suffered a number of hypoglycaemic (low blood sugar) attacks subsequent to this, sometimes losing consciousness – which ended his career as a taxi driver.

Staff at the diabetic clinic in UHG gave him intensive advice on managing these levels, and he attended a week-long DAFNE (Dose Adjustment For Normal Eating) course in September 2006.

Professor Timothy O’Brien told the Inquest that he did not see Mr Cassidy again until October 2009, and met him twice in December 2010; he noted that the patient was having no further problems.
He recommended that blood sugar levels be monitored four times per day, which Professor O’Brien acknowledged Mr Cassidy was meticulous in doing – as was evident by the figures obtained from a glucometer he used, which recorded his last 33 readings.

Mr Cassidy, who worked the 4.30pm-12.30am shift in Medtronic, had checked his own levels on five occasions on January 20 – the date of his death – at 1.30am, 3.45am, 7.10am, 2pm, and 3.35pm.

The latter two readings were the most significant, the inquiry was told, as they were at 19.8 – three times the norm – and 1.6 – requiring immediate action.

Professor O’Brien said that the second last reading Mr Cassidy took was an indication that excess insulin, relative to requirements, had been administered.

The man’s family questioned whether the medication he was prescribed to give up smoking, Champix, had adversly affected his condition, and asked should he not have been more closely monitored if there was a perceived risk of this.

“There are some reports of glucose control deterioration, and we advise that if controls go out of expected ranges to inform us,” Professor O’Brien said.

Chantix Diabetes Takes Backseat to Suicide

Branden Samuels | June 16th, 2011 | Posted in Chantix Lawsuit News

The smoking cessation aid Chantix has caught a lot of recent flak in the US and in France, where the drug is no longer covered by the state sponsored health program.  But one Chantix side effect- diabetes- historically linked to the medication gets little media attention in comparison to other more serious Chantix side effects such as suicide and aggressive behavior.

Worries about Chantix diabetes first arose as the FDA received hundreds of adverse events reports linking Chantix to loss of glycemic control following the drug’s approval in 2006.

Some think Chantix diabetes may be even more prevalent, as only a small percentage of people who experience side effects ever report them to the FDA.  But even today, Chantix, which is manufactured by Pfizer, does not include a warning for Chantix diabetes.

OK…Someone tell me again, what’s the Irish Medicine’s Board there for exactly? They weren’t there for Mr.MacDara Cassidy of Galway, that’s for sure! Well done to the coroner, Dr Ciaran MacLoughlin for trying to help other people. I’m sure though, his letter will be logged along with the rest! Sincere sympathies to the Cassidy family and well done for giving this man a voice and for trying to warn other unsuspecting Chantix users.

 

 Chantix warning from the IMB.

https://leoniefennell.wordpress.com/2011/07/05/varenicline-chantixchampix-yet-more-side-effects/

https://leoniefennell.wordpress.com/2011/06/11/doubts-cast-over-pat-omahony-conflict-of-interest-and-the-irish-medicines-board/

http://www.truthwillout.co.uk/2011/05/champix-chantix-10-truth-will-out-pfizer/

A Tasmanian coroner’s warning on Champix/Chantix…Link.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s